I’ve just been perscribed HRT therapy: estradiol (vivelle-dot) 0.1mg and progesterone micronized 200 mg. But I have not started it, yet.
I also take 50,000 vitamin D weekly, which I started about 6 months ago.
What health risks are associated with the HRT outlined above? Will I gain weight from this HRT? Will my body composition change as a result of the HRT? How will my hair and skin change?
The main risk with Hormone Therapy (HT) is the rare risk of blood clot. The risk of blood clot also termed "deep vein thrombosis" (DVT) is greater with oral estrogen including birth control pills than with the estrogen patch, spray, gel or vagina ring. Transdermal estrogen like the patch is thought to have a lower risk of blood clot. Even with oral HT, the benefits are far greater than the risks for recently menopausal women. In fact, women who took oral HT in the WHI study had lower death rates than the women who didn’t take HT!
Women tend to be leaner if they are on HT and have less risk for Diabetes. Oral HT in women over age 65 is associated with one extra case of stroke per 1,000 women, so in older women lower doses and transdermal is favored.
Adequate progesterone has to be used to protect the endometrium (lining of the uterus) as unopposed, unbalanced hormones (especially in unregulated compounded HT) can increase the risk of uterine cancer.
I would recommend reading Dr. Holly L. Thacker’s book "The Cleveland Clinic Guide to Menopause" as there is a great chapter on hair and skin and many topics of concern to women.
It is important to get regular follow up visits by a physician who is an expert in Hormone Therapy to tailor a regimen best for you.
All My Best,
Speaking of Women's Health Nurse
June 26, 2014 at 9:54am